Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 196, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 28, 2023, 11:15 PM EDT for Davidson County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2023, 11:15 PM EDT (03:15 UTC)
- Expired
- Aug 28, 2023, 11:49 PM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 9:42 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 28, 9:42 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 942 PM EDT Mon Aug 28 2023 .SYNOPSIS... A quasi-stationary front will remain over the Carolinas through Wednesday, while Tropical Cyclone Idalia will move north across the eastern Gulf of Mexico and the Gulf coast of Florida. && .NEAR TERM /THROUGH TONIGHT/... As of 941 PM Monday... The stalled front is draped across the NE coastal plain and extends southwest across the Sandhills associated with a line of showers and storms slowly moving east. As these storms move slowly to the east, some areas could see minor flooding especially in urban and poor drainage areas. In the NW Piedmont another round of showers will move into the region over the next few hours. These slow moving storms are transitioning into an area that is already very wet and saturated thus, isolated minor flooding could be possible overnight as these storms pass through. Expected isolated showers across the FA through the overnight hours with a brief lull in the morning. Lows overnight will be in the upper 60s to low 70s. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 340 PM Monday... As the front drifts back to the east tomorrow, so will the area of showers and thunderstorms in the afternoon. Have gone with likely pops across the western half of the forecast area and chance pops in the eastern half. With skies not expected to be quite as cloudy tomorrow, highs should rise a couple of degrees from today's readings, ranging from the lower 80s in the Triad to 90 degrees in the southeast. Showers and thunderstorms will continue Tuesday evening, with some heavy rain possible at times, before decreasing Tuesday night. Lows will be around 70 degrees again. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 300 PM Monday... Wed-Thu: What is now TS Idalia will be the focus of this time period as its center is forecast by NHC to track from far N FL Wed morning along coastal SC and extreme SE NC through Wed night before moving ENE away from the NC coast Thu/Thu night. Its motion will be influenced by a deep longwave trough from Quebec down through PA Wed morning as it sweeps E through the Northeast states and Canadian Maritimes through Thu. The greatest threats from Idalia for central NC will be heavy rain and gusty winds. The heavy rain is expected to be focused from the Triangle S and E where several inches are possible, and the lion's share of this is likely to fall from Wed afternoon through Thu morning, when additional large scale support for heavy rain will arrive in the right entrance region of strong jetting from WV/SW VA northeastward to off New England. If this upper jet ends up stronger than most model output indicates, we could see heavier rain spreading further NW (more left of track) than what the current forecast indicates. Recent rains across our S and E could exacerbate this flash flooding threat through predecessor saturated soils, although the river flooding threat should be mitigated somewhat by more limited rainfall further NW over the headwaters of our major rivers. Regarding the wind threat, using the latest preferred guidance, we should expect sustained winds of 15-25 kts with gusts of 25-35 kt, slightly higher possible in the extreme SE, which could produce some downed limbs and patchy power outages. Finally, the tornado threat appears limited, given the passage of the favored front-right quadrant offshore and well to our SE, but the threat is not zero, as storm climatology tells us. Temps during this period have a low confidence with much dependent on Idalia timing and track. While clouds will be plentiful across the SE, cloud cover over our NW sections is much less certain. Will have highs in the low-mid 80s Wed slipping to the 70s areawide on Thu. Lows in the 60s Wed night and mid 50s-low 60s Thu night. -GIH Fri-Mon: There remains some uncertainty with how quickly Tropical Cyclone Idalia moves out of the region heading into Friday. The driving factor is highlighted by a mid/upper trough that will be swinging through the Great Lakes and Northeast through mid-late week. The speed, strength, and equatorward depth of this trough will play a key role in determining that path of Idalia for Friday and into the weekend. The most likely solution is characterized by a trough axis that swings through Thursday into Thursday night, picks up Idalia enough to quickly shift its sphere of influence east and offshore by Thursday evening (supported by EPS, CMCE, and their respective most recent 12z deterministic guidance). This solution would lead to surface high pressure building into and strengthening over the Mid-Atlantic through Saturday as shortwave ridging spreads overhead in the wake of the mid/upper trough; leading to mostly clear skies, cooler temperatures for at least the first half of the weekend. Where could this forecast go wrong? If the upper trough moves through the Great Lakes and Northeast quicker then it will pass by before Idalia moves poleward enough be influenced by the trough, slowing its forward speed and leading to some cloud cover and precipitation lingering into Friday. This possibility, albeit a lower one, is highlighted mainly from the GEFS and the 12z GFS and 12z NAM. A blend of these model guidance shows the center of Idalia quickly progressing northward through landfall before slowing down as it progresses over the Carolinas. Although still an outlier solution at this point, this scenario would lead to rain lingering over eastern NC through Friday as the precipitation shield shifts to the northwest side of the circulation and transitions into an extra- tropical cyclone. Following the most-likely solution into this weekend, although the uncertainties expressed above have a domino effect into the weekend as well, high pressure over the area slowly weakens Sunday into Monday with a return of southerly flow and rising low-level thicknesses with a trough diving southeast out of eastern Canada and into the northern Atlantic Monday night. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 800 PM Monday... A front --and focus for scattered to locally numerous showers/ thunderstorms-- was evident in 2345Z observational data from near ECG swwd to JNX and SOP, then wnwwd to near SVH and HKY. While the front will remain generally stationary, associated outflow/rain-cooled air may result in some sewd to swd net motion through cntl NC this evening. Areas of ongoing IFR-MVFR ceilings to the north of that front over srn-cntl VA and nrn NC will continue to develop/expand swd and across cntl NC tonight, while lowering to LIFR-IFR. Those ceilings, and perhaps some fog, will then lift through IFR-MVFR and scatter to VFR from sse to nnw between 15-19Z Tue - first at FAY and last at INT/GSO. As ceilings lift and scatter, a very moist airmass will warm and destabilize and support the development of additional, mostly scattered showers/storms Tue afternoon, with the relative greatest chance/coverage over the Piedmont. Outlook: A repeat of overnight LIFR-IFR stratus can be expected Tue night-Wed morning, with lifting and scattering to VFR through midday- early afternoon Wed. Impacts from Tropical Cyclone Idalia will primarily occur Wednesday night - Thursday, with greater impacts and associated widespread rain; IFR restrictions; and nely winds of 20- 35 kts at FAY and perhaps RWI. Lesser and shorter-lived impacts/flight restrictions are expected at Piedmont sites, especially at INT/GSO. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...CA SHORT TERM...Green LONG TERM...Hartfield/Swiggett AVIATION...MWS
Hazardous weather outlook, Aug 28, 10:01 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1001 PM EDT Mon Aug 28 2023 NCZ038-039-042-043-073>078-083>086-088-089-300215- Davidson-Randolph-Johnston-Wilson-Stanly-Montgomery-Moore-Lee- Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 1001 PM EDT Mon Aug 28 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Showers and thunderstorms tonight will result in locally heavy rain and a risk of flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms with heavy rain are possible Tuesday afternoon and evening, with isolated to scattered flash flooding possible. Tropical Storm Idalia is expected to strengthen in the eastern Gulf of Mexico and move northward toward the Florida Gulf Coast on Tuesday. Uncertainty regarding the eventual track is moderate, but gusty winds and heavy rainfall from this system could affect the area late Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ007>011-021>028-040-041-300215- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Chatham-Wake- 1001 PM EDT Mon Aug 28 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms with heavy rain are possible Tuesday afternoon and evening, with isolated to scattered flash flooding possible. Tropical Storm Idalia is expected to strengthen in the eastern Gulf of Mexico and move northward toward the Florida Gulf Coast on Tuesday. Uncertainty regarding the eventual track is moderate, but gusty winds and heavy rainfall from this system could affect the area late Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 28, 10:57 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1057 PM EDT Mon Aug 28 2023
NCZ038-290345-
Davidson NC-
1057 PM EDT Mon Aug 28 2023
...A strong thunderstorm will impact portions of southeastern
Davidson County through 1145 PM EDT...
At 1056 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Rock Lake, or 8 miles south of Lexington, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and locally heavy rain of one to
two inches.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lexington, Linwood, Denton, Gordontown, High Rock Boat Dock Marina,
Nc Wildlife Access Boat Launch, High Rock Lake Marina & Campground,
High Rock Lake and High Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3582 8031 3583 8005 3558 8006 3557 8021
3558 8021 3563 8026 3563 8028 3567 8031
3568 8033 3569 8033 3570 8032 3572 8033
3572 8038 3578 8038
TIME...MOT...LOC 0256Z 267DEG 17KT 3570 8029
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:25 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston | 3 hr |
| Aug 28, 10:57 PM EDT | Special Weather Statement | RAH | Davidson | 48 min |
| Aug 29, 12:13 AM EDT | Flash Flood Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 3 hr |
| Aug 29, 1:01 AM EDT | Special Weather Statement | RAH | Moore | 59 min |
| Aug 29, 2:26 PM EDT | Flood Watch | RAH | Anson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 16 more | 43 hr |
| Aug 29, 4:12 PM EDT | Special Weather Statement | RAH | Hoke | 63 min |
| Aug 29, 4:56 PM EDT | Special Weather Statement | RAH | Moore | 64 min |
| Aug 29, 5:08 PM EDT | Areal Flood Advisory | RAH | Montgomery, Moore, Richmond | 93 min |
| Aug 29, 5:18 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 32 min |
| Aug 29, 5:23 PM EDT | Special Weather Statement | RAH | Harnett | 67 min |
| Aug 29, 5:37 PM EDT | Areal Flood Advisory | RAH | Cumberland, Harnett, Hoke, Moore | 2 hr |
| Aug 29, 5:53 PM EDT | Special Weather Statement | RAH | Chatham | 67 min |
| Aug 29, 5:56 PM EDT | Flash Flood Warning | RAH | Cumberland | 2 hr |
| Aug 29, 6:38 PM EDT | Areal Flood Advisory | RAH | Cumberland | 3 hr |
| Aug 29, 6:49 PM EDT | Special Weather Statement | RAH | Durham, Orange | 56 min |
| Aug 29, 7:01 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 59 min |
| Aug 29, 7:34 PM EDT | Areal Flood Advisory | RAH | Montgomery, Stanly | 2 hr |
| Aug 29, 7:49 PM EDT | Flash Flood Warning | RAH | Montgomery, Stanly | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.